Tennessee, 2014

Damaging Winds in Tennessee, April 4, 2014

April 4, 2014 · NWS OHX · 17 events in 10 counties and zones

A QLCS crossed Middle Tennessee during the early morning hours on April 4. Numerous reports of wind damage were received, generally to the south of the I-40 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A QLCS crossed Middle Tennessee during the early morning hours on April 4. Numerous reports of wind damage were received, generally to the south of the I-40 corridor. The worst damage was across Rutherford County, where a downburst with winds estimated up to 80 mph caused significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 4, 2:53 AM CST, 42 minutes earlier.

Area forecast discussion, Apr 4, 2:53 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
353 AM CDT FRI APR 4 2014

.DISCUSSION...
LINE OF STORMS CONTINUES TO PUSH EAST THIS MORNING AHEAD OF APPROACHING
COLD FRONT. SFC LOW NOW WELL UP IN THE UPPER MID-WEST BUT JUICIER
AIR/BETTER INSTABILITY HOLDING DOWN ACROSS NORTH/CENTRAL MS. LINE
NOW BASICALLY IN TWO SEGMENTS AND AREA OF CONCERN LARGELY WITH
STRONG/SEVERE STORMS NORTHERN MS/SOUTHWEST TN. THERMODYNAMIC
STRUCTURE SUCH THAT INSTABILITY/LAPSE RATES ACROSS THE MID-STATE
EXPECTED TO BECOME MORE FAVORABLE TOWARD 12Z....LEAVING REASONABLY
GOOD CHANCE FOR SEVERE STORMS...ESPECIALLY SOUTH/EAST WHERE
SOUTHERN SEGMENT EXPECTED TO BUILD SLOWLY NORTH. LATEST IMAGES
SHOWING PRETTY GOOD MCV TN/MS BORDER VICINITY WHERE ML JET STREAK
PUNCHING IN BUT THIS FEATURE HAS SHOWN SIGNS OF WEAKENING LAST 30
MINUTES AS LINE INTENSIFIES FURTHER SOUTH.

COLD FRONT EXPECTED TO BE EAST OF NASHVILLE BY 18Z...THEN OFF THE
PLATEAU BEFORE 00Z. STRONG/SEVERE STORMS EXPECTED TO WEAKEN BY
MIDDAY AS FRONT EXITS.

SFC/LL HIGH SETS UP LATER TONIGHT AND HOLDS THROUGH SAT NIGHT BUT
INCOMING ML/UL TROUGH EXPECTED TO SPIN UP SFC LOW ACROSS THE WESTERN
GULF...WHICH RIDES UP AXIS RAPIDLY INTO THE MID-STATE LATE SUNDAY
NIGHT. SCT SHOWERS LIKELY TO DEVELOP SUNDAY AFTERNOON...WITH
RAIN/STORMS FILLING IN SUN NIGHT THROUGH MOST OF MON. ISO-SCT
SHOWERS WILL STAY INTO THE PICTURE INTO EARLY WED AS STRONG UPPER
JET CARVES OUT DEEP TROUGH WHICH TAKES UNTIL LATE WED TO MOVE OFF
THE ATLANTIC COAST.

DRY CONDITIONS ARE EXPECTED LATE WEEK BEHIND EXITING TROUGH AXIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      69  41  60  40 /  70  05   0   0
CLARKSVILLE    66  38  58  36 /  50  05   0   0
CROSSVILLE     68  37  58  37 /  90  05   0   0
COLUMBIA       70  40  61  40 /  60  05   0  10
LAWRENCEBURG   71  41  62  42 /  60  05   0  10
WAVERLY        67  39  60  38 /  40  05   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Apr 3, 1:42 PM CST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT THU APR 3 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-041945-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
242 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN INTENSE SPRING STORM SYSTEM WILL MOVE ACROSS THE REGION
TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
DEVELOP AND REACH THE TENNESSEE RIVER AROUND MIDNIGHT
TONIGHT...THEN RACE ACROSS MIDDLE TENNESSEE BEFORE EXITING THE
AREA FRIDAY MORNING.

THE MAIN THREATS WITH THIS LINE OF STRONG TO SEVERE THUNDERSTORMS
WILL BE DAMAGING WINDS AND LARGE HAIL...BUT A COUPLE OF TORNADOES
CANNOT BE RULED OUT. THE GREATEST LIKELIHOOD FOR SEVERE WEATHER
ASSOCIATED WITH THE SQUALL LINE WILL EXIST WEST OF THE INTERSTATE
65 CORRIDOR...BUT SEVERE STORMS ARE POSSIBLE ACROSS ALL OF MIDDLE
TENNESSEE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

BEHIND THE OVERNIGHT SQUALL LINE...SEVERE THUNDERSTORMS WILL BE
POSSIBLE ALONG THE COLD FRONT AS IT MOVES THROUGH THE AREA. THE MAIN
AREA OF CONCERN FOR DAMAGING WINDS AND LARGE HAIL WILL BE EAST OF
INTERSTATE 65 THROUGH THE NOON HOUR ON FRIDAY.

GUSTY SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 40 MPH ARE
EXPECTED BEHIND THE COLD FRONT ON FRIDAY...AND A WIND ADVISORY MAY
BE NEEDED FOR MUCH OF MIDDLE TENNESSEE.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED
TONIGHT INTO FRIDAY MORNING.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

27

In the hours before

Special weather statement, Apr 4, 12:50 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
150 AM CDT FRI APR 4 2014

TNZ005-006-040730-
MONTGOMERY-STEWART-
150 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...

AT 142 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST
OF PEMBROKE TO MURRAY...MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LAND BETWEEN THE LAKES...BIG
ROCK...DOVER...INDIAN MOUND AND WOODLAWN.

HEAVY RAINFALL AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

THIS LINE HAS A HISTORY OF PRODUCING RAINFALL RATES OF UP TO AN INCH
PER HOUR. THIS MAY RESULT IN LOCALIZED FLOODING OF FLOOD PRONE URBAN
AND LOW LYING AREAS.

LAT...LON 3667 8785 3664 8784 3665 8719 3663 8716
      3637 8760 3637 8771 3633 8781 3633 8789
      3635 8794 3635 8798 3644 8807 3650 8806
      3653 8804 3666 8808 3668 8807

TB12
Special weather statement, Apr 4, 1:31 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
231 AM CDT FRI APR 4 2014

TNZ005-006-040815-
MONTGOMERY-STEWART-
231 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...

AT 228 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PEMBROKE TO 11 MILES
NORTHEAST OF PARIS...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LAND BETWEEN THE LAKES...BIG
ROCK...DOVER...INDIAN MOUND...CUMBERLAND CITY...WOODLAWN...PALMYRA
AND CLARKSVILLE.

HEAVY RAINFALL AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3667 8785 3664 8784 3664 8714 3637 8758
      3636 8764 3637 8771 3635 8774 3633 8784
      3636 8800 3644 8807 3656 8804 3665 8807
      3667 8806 3669 8801

TB12
Special weather statement, Apr 4, 2:20 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
320 AM CDT FRI APR 4 2014

TNZ005-006-008-023-040900-
HOUSTON-MONTGOMERY-STEWART-SUMNER-
320 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...MONTGOMERY...STEWART
AND SUMNER COUNTIES...

AT 317 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GUTHRIE TO
SPRINGVILLE...MOVING EAST AT 45 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HOUSTON COUNTY AIRPORT...
WOODLAWN...TENNESSEE RIDGE...CLARKSVILLE...CUMBERLAND CITY...ERIN...
PALMYRA...CUNNINGHAM AND MITCHELLVILLE.

HEAVY RAINFALL AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3666 8785 3664 8785 3663 8785 3665 8712
      3655 8665 3664 8656 3665 8642 3654 8663
      3664 8711 3646 8712 3642 8715 3639 8723
      3631 8730 3634 8751 3621 8754 3624 8795
      3632 8796 3644 8806 3656 8803 3668 8807

TB12
Special weather statement, Apr 4, 2:46 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
346 AM CDT FRI APR 4 2014

TNZ056>058-093>095-040945-
GILES-HICKMAN-LAWRENCE-LEWIS-PERRY-WAYNE-
346 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR GILES...HICKMAN...LAWRENCE...
LEWIS...PERRY AND WAYNE COUNTIES...

AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE SOUTHERN PART OF
WEST TENNESSEE. THIS ACTIVITY WILL MOVE ACROSS THE TENNESSEE RIVER
AFTER 430 AM CDT THIS MORNING. ALSO...NEWLY DEVELOPED STORMS IN
NORTHWEST ALABAMA WILL MOVE NORTHEAST INTO LAWRENCE AND GILES
COUNTIES DURING THE NEXT HALF HOUR.

WINDS 40 TO 50 MPH WILL BE COMMON WITH POSSIBLE STRONGER GUSTS AND
HAIL.

LAT...LON 3501 8799 3529 8799 3539 8803 3541 8798
      3546 8805 3552 8798 3562 8804 3585 8796
      3580 8785 3584 8772 3591 8770 3595 8756
      3599 8753 3596 8720 3573 8723 3559 8735
      3554 8729 3544 8730 3543 8717 3499 8715

BOYD

The radar

The Ft Campbell radar (KHPX), 140 km away, was scanning. The volume nearest the first event began at 09:35 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
April 4, 3:35 AM CST
Where
Perry County, 0.4 mi WSW of Pope
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.618, -88.007

A tree was blown down across Highway 412 near Beasley Hollow Road and blocked the roadway.

Thunderstorm Wind, Perry

When
April 4, 3:45 AM CST
Where
Perry County, 2.65 mi NW of Linden
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.646, -87.885

Two trees were blown down on Highway 438 near Paw Paw Road northwest of Linden.

Thunderstorm Wind, Perry

When
April 4, 3:49 AM CST
Where
Perry County, 0.97 mi WSW of Bethel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.573, -87.865

A tree was blown down and blocked Bethel Road just east of Highway 13 south of Linden.

Thunderstorm Wind, Lawrence

When
April 4, 3:50 AM CST
Where
Lawrence County, Loretto
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.080, -87.450

The roof was blown off a home in Loretto.

Thunderstorm Wind, Hickman

When
April 4, 4:05 AM CST
Where
Hickman County, 1.06 mi E of Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.871, -87.501

Trees were blown down on Highway 230 at the Piney River Bridge.

Thunderstorm Wind, Hickman

When
April 4, 4:07 AM CST
Where
Hickman County, 3.86 mi NE of Hornertown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.703, -87.545

Trees were blown down on Wades Branch Road southwest of Centerville.

Thunderstorm Wind, Hickman

When
April 4, 4:07 AM CST
Where
Hickman County, 0.99 mi W of Grinders
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.783, -87.517

A semi truck was blown over on Highway 50 West at the Centerville city limits.

Thunderstorm Wind, Hickman

When
April 4, 4:10 AM CST
Where
Hickman County, 1.09 mi SW of Twomey
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.760, -87.465

A tree was blown down on Highway 100 West just south of Centerville.

Thunderstorm Wind, Davidson

When
April 4, 4:29 AM CST
Where
Davidson County, 0.78 mi WNW of Bellevue
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.074, -86.943

A tree was blown down onto a car at the 865 Bellevue Apartments on Highway 70.

Thunderstorm Wind, Williamson

When
April 4, 4:53 AM CST
Where
Williamson County, 1.43 mi S of Mudsink
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.899, -86.821

Several trees were blown down in the Falcon Creek subdivision in Franklin.

Thunderstorm Wind, Rutherford

When
April 4, 5:06 AM CST to 5:25 AM CST
Where
Rutherford County, 1.21 mi S of Sandhill to 0.85 mi NNW of Lofton
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.013, -86.550

An NWS Storm Survey team determined that a downburst with winds estimated up to 80 mph struck areas from La Vergne to Lascassas. The roofs of a BP gas station and a car wash on Sam Ridley Parkway East near Weakley Lane in Smyrna were blown off. Several carports of homes were damaged around Central Valley Road at Webb Lane in Walterhill. Telephone poles were snapped in the 1400 block of West Jefferson Pike in Walterhill. Numerous trees and power lines were blown down all along the path.

Thunderstorm Wind, Rutherford

When
April 4, 5:20 AM CST
Where
Rutherford County, Christiana
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.720, -86.400

A large tree limb was snapped in Christiana.

Thunderstorm Wind, Smith

When
April 4, 5:20 AM CST
Where
Smith County, 0.18 mi SSW of South Carthage
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.248, -85.951

A tree was blown down onto a van at the Smith County Bus Garage on Upper Ferry Road in Carthage.

Thunderstorm Wind, Jackson

When
April 4, 5:35 AM CST
Where
Jackson County, 1.17 mi ENE of Liberty
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.285, -85.730

Trees were blown down onto Granville Highway at the Shephardsville Highway intersection.

Thunderstorm Wind, Putnam

When
April 4, 6:10 AM CST to 6:11 AM CST
Where
Putnam County, 0.58 mi SSE of Mill Creek to 0.6 mi SE of Mill Creek
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.112, -85.366

An NWS Storm Survey found a microburst with winds estimated up to 80 mph caused damage along Highway 70 around Mill Creek Road west of Monterey. A tree fell onto a mobile home at 5200 Mill Creek Road. Numerous trees and power lines were blown down along Highway 70.

Thunderstorm Wind, Putnam

When
April 4, 6:15 AM CST
Where
Putnam County, 3.26 mi N of Glade Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.047, -85.269

The roof of a home was partially blown off at 1552 East Overlook Drive in Cumberland Cove.

Thunderstorm Wind, Cumberland

When
April 4, 6:23 AM CST
Where
Cumberland County, 0.61 mi SSE of Campbell Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.041, -85.167

Trees and power lines were blown down at Highway 70 North and Plateau Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511155, 511154, 511153, 512107, 512129, 512108, 512132, 512131, 512142, 512145, 512154, 512156, 512160, 512161, 512177, 512167, 512178.